Florida, 2021

Damaging Wind in Florida, January 31, 2021

January 31, 2021 · NWS JAX · 1 event in 1 county or zone

A pre-frontal line of thunderstorms moved across NE FL during the evening hours through early morning on Feb. 1st ahead of a cold front and upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal line of thunderstorms moved across NE FL during the evening hours through early morning on Feb. 1st ahead of a cold front and upper level trough. Strong shear and marginal instability supported strong wind gusts in storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 31, 8:40 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 31, 8:40 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
840 PM EST Sun Jan 31 2021

...MARGINAL THREAT OF SEVERE STORMS THIS EVENING...
...MUCH COLDER AND BRISK THE NEXT FEW DAYS...

.UPDATE...

The forecast remains on track this evening. Currently, a
SW-NE oriented line of showers associated with a prefrontal trough
is tracking east-southeastward across southeastern GA. Gusty winds
are possible, especially with stronger segments along the line as it
slides across GA into northeastern FL over the next few hours.
Further south, dewpoints have increased across the Suwannee Valley
areas of northeast FL allowing a pocket of MUCAPE across that area.
This has resulted increased shower coverage across the Suwannee
River Valley. Elsewhere, conditions are currently dry. Along with
the gusty winds, latest KJAX RAOB indicates strong lower
tropospheric shear, with helicity values 200-300 j/kg in the in
PBL - more than sufficient for organized convection development.
That said, cannot rule out an isolated tornado or two with
tonight's convection. Main concern with convection as it evolves
tonight will be the ability to maintain strength amid very little
instabilty.

Expect the prefrontal line of showers to continue moving east-
southeast through tonight, reaching Jacksonville around midnight
and eventually sliding into the Atlantic between 2am/3am Monday
morning. Showers will be possible behind the main line of
convection and ahead of the lagged cold front through the predawn
hours Monday.

Despite the cold frontal passage, lows tonight will not drop
substantially with a blanket of stratus trailing behind the front.
Lows across southeast GA expected to bottom out in the low to mid
40s, whereas lows across northeast Florida will drop to the mid 40s
and low 50s.

&&

.PREV DISCUSSION [651 PM EST]...

.NEAR TERM [Tonight through Monday]...Breezy southwest flow across
the area this afternoon ahead of strong cold front and upper
trough to the west. Instability axis to the west expected to
shift over the area this evening as cold front approaches.
Isolated strong to severe storms still possible due to strong
upper trough and dynamics despite the weak instabilty. Expect
main area of showers with isolated storms to move across se Ga
between 6 and 10 pm and ne Fl between 9 pm and 1 am. Isolated
areas of strong and damaging winds along with isolated tornadoes
are possible this evening. Cold front will push se of the area
before dawn with a dry and colder airmass advecting into the area.
Low temperatures tonight will drop into the mid 40s across se Ga
and upper 40s/lower 50s over ne Fl. A secondary low pressure
system will rapidly deepen off the mid- Atlantic coast tonight
and Monday which will further tighten the pressure gradient and
increase winds across the area. High temperatures on Monday will
only reach the 50s with strong winds making it feel colder.

.SHORT TERM [Monday night through Wednesday Night]...
Tight pressure gradient will remain over the area Monday night
through Tuesday night as strong cold air advection persists. Low
wind chill temperatures in the mid/upper 20s will occur Monday
night and Tuesday night. A light freeze is possible inland as
temperatures fall to around freezing. Winds will drop off
Wednesday night as surface ridge to the west moves overhead. A
light freeze with frost is expected inland. High temperatures will
only be in the 50s Tuesday and mid 50s to lower 60s Wednesday.

.LONG TERM [Thursday Through Sunday]...Winds will be light on
Thursday as surface ridge moves off the east coast. Temperatures
will return to near average levels with highs on Thursday reaching
the 60s. Winds will veer to the south and southwest on Friday
ahead of the next cold front continuing the warm trend. Models
continue to differ next weekend with the GFS being faster with
frontal passage than the ECMWF...though timing differences are not
as large as previous model runs. Temperatures will be at or above
average through the period with the best rain chances forecast for
Saturday and Saturday night.

.AVIATION...
[Through 00Z Tuesday]

Degrading conditions are expected tonight with the advertised cold
frontal passage. Showers and isolated thunderstorms along the cold
front are possible at all TAF sites between 03-06z tonight as the SW-
NE oriented front presses southeastward. CIGs expected to drop to
MVFR with the frontal convection and then lower further toward IFR
behind it through the predawn hours Monday. Reduced VSBY is likely
with the main line of showers, but with winds remaining elevated
VSBY expected to return to VFR after showers pass. Expect CIGs to
improve to MVFR by daybreak, trending toward VFR through the day.
Behind the front winds will veer westerly and remain gusty, with
sustained speeds 10-15 kts and gusts 20-25 kts.

.MARINE...Advisory conditions will continue through Tuesday night.
A strong cold front will push across the waters tonight with low
pressure rapidly deepens off the mid-Atlantic states on Monday.
Showers with isolated thunderstorms will move across the waters
tonight...ending by dawn as the front shifts to the east. The low
will move very slowly to the northeast which will maintain a tight
pressure along the eastern seaboard through Tuesday night. Gale
force gusts are expected offshore Monday through Tuesday and a
Gale Watch has been issued. Winds and seas will subside Wednesday
and Thursday as the surface low moves into the Canadian Maritimes
and surface high pressure moves over the southeast which will
relax the pressure gradient.

Rip Currents: Moderate risk through Monday.

.FIRE WEATHER...Cold and dry pattern expected for Monday and
Tuesday after cold frontal passage tonight. Strong northwest
winds Monday and Tuesday will produce high dispersions.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  46  50  32  51  28 /  90   0   0   0   0
SSI  49  55  34  52  33 /  90  10   0   0   0
JAX  49  56  35  53  33 / 100  10   0   0   0
SGJ  52  59  35  53  35 /  90  10   0   0   0
GNV  49  55  32  53  30 /  90  10   0   0   0
OCF  52  59  33  55  31 /  80  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Gale Watch from Monday afternoon through Tuesday afternoon for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Small Craft Advisory until noon EST Monday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory from 3 PM Tuesday to 4 AM EST Wednesday for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Small Craft Advisory until 3 PM EST Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Jan 31, 9:12 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
912 PM EST Sun Jan 31 2021

GAZ152>154-165-166-250-264-350-364-010300-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Coastal Glynn GA-Western Charlton GA-Brantley GA-Coastal Camden GA-
Northern Ware GA-Southern Ware GA-
912 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMDEN...GLYNN...CENTRAL
BRANTLEY...EAST CENTRAL WARE AND NORTHERN CHARLTON COUNTIES UNTIL
1000 PM EST...

* At 912 PM EST, National Weather Service meteorologists were
  tracking gusty showers along a line extending from near Sapelo
  Island to near Waverly to 9 miles north of Needmore. Movement was
  east at 35 mph.

* Winds in excess of 45 mph possible with these showers.

* Locations impacted include...
  Brunswick, St. Simons Island, Woodbine, Dock Junction, Hickox,
  Country Club Estates, Thalmann, Sea Island, Race Pond and
  Waynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3116 8128 3110 8137 3094 8140 3093 8249
      3140 8158 3133 8147 3134 8147 3133 8145
      3133 8144 3131 8144 3128 8139 3129 8139
      3128 8138 3130 8137 3131 8134 3128 8132
      3128 8123
TIME...MOT...LOC 0212Z 274DEG 23KT 3144 8130 3109 8182 3082 8267

BOOTHE
Special weather statement, Jan 31, 9:32 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
932 PM EST Sun Jan 31 2021

FLZ020-021-GAZ162-010315-
Hamilton FL-Suwannee FL-Echols GA-
932 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE...CENTRAL HAMILTON AND
SOUTHERN ECHOLS COUNTIES UNTIL 1015 PM EST...

* At 929 PM EST, National Weather Service meteorologists were
  tracking a gusty showers 20 miles west of Live Oak moving east at
  40 mph.

* Winds in excess of 45 mph possible with this shower.

* Locations impacted include...
  Live Oak, Jasper, Suwannee River State Park, Suwannee Springs,
  Crossroads, Mcalpin, Luraville, Dowling Park, Blue Springs and
  Obrien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3031 8321 3035 8321 3035 8319 3038 8319
      3039 8317 3041 8318 3042 8322 3053 8325
      3063 8290 2993 8281 2994 8292 2996 8293
      2996 8295 2999 8296 3011 8312 3010 8321
      3018 8325 3026 8325
TIME...MOT...LOC 0229Z 253DEG 41KT 3025 8340

BOOTHE
Special weather statement, Jan 31, 10:06 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1006 PM EST Sun Jan 31 2021

FLZ020-021-023-035-122-222-GAZ162-163-350-010400-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Gilchrist FL-Clinch GA-Echols GA-
Southern Ware GA-
1006 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILCHRIST...
NORTHWESTERN BAKER...NORTHERN COLUMBIA...SUWANNEE...EASTERN
HAMILTON...SOUTHEASTERN ECHOLS...SOUTH CENTRAL WARE AND SOUTHEASTERN
CLINCH COUNTIES UNTIL 1100 PM EST...

* At 1005 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southwest of Needmore to near Live Oak to 11 miles southwest of
  Mayo. Movement was east at 35 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, White Springs, Ichetucknee Spring,
  Suwannee Springs, Columbia, Winfield, Suwannee Valley and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3024 8309 3063 8291 3070 8237 3022 8257
      2976 8292 2977 8295 2980 8292 2982 8293
      2983 8289 2989 8288 2989 8292 2996 8293
      2996 8295 2999 8296 3001 8300 3008 8307
      3011 8312 3011 8316 3009 8319 3011 8320
TIME...MOT...LOC 0305Z 274DEG 27KT 3063 8279 3024 8298 2990 8326

BOOTHE
Special weather statement, Jan 31, 10:31 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1031 PM EST Sun Jan 31 2021

FLZ020-021-023-030-035-122-222-GAZ163-350-364-010415-
Southern Columbia FL-Baker FL-Union FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Gilchrist FL-Clinch GA-Western Charlton GA-
Southern Ware GA-
1031 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...BAKER...
UNION...COLUMBIA...SOUTHEASTERN SUWANNEE...SOUTHEASTERN HAMILTON...
SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND SOUTHEASTERN CHARLTON
COUNTIES UNTIL 1115 PM EST...

* At 1030 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 10 miles
  south of Fargo to near Winfield to 6 miles east of Mcalpin to 8
  miles south of Obrien. Movement was east at 45 mph.

* Wind gusts up to 55 mph possible with these storms.

* Locations impacted include...
  Lake City, Lake Butler, Raiford, Worthington Spring, Ichetucknee
  Spring, Columbia, Taylor, Macclenny, Fort White and Glen St. Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3009 8293 3022 8278 3067 8256 3069 8205
      3056 8201 3028 8205 3007 8218 3003 8226
      2996 8230 2993 8236 2992 8242 2994 8252
      2992 8258 2987 8259 2984 8264 2984 8289
      2989 8288 2989 8292 2995 8292 3000 8298
TIME...MOT...LOC 0330Z 266DEG 39KT 3053 8251 3023 8270 3010 8285 2991
8295

AK
Special weather statement, Jan 31, 11:09 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1109 PM EST Sun Jan 31 2021

FLZ023>025-030>032-124-125-136-GAZ165-166-364-010500-
Eastern Alachua FL-Baker FL-Inland Duval FL-Union FL-
Inland Nassau FL-Bradford FL-Coastal Nassau FL-Clay FL-
Coastal Duval FL-Inland Camden GA-Western Charlton GA-
Coastal Camden GA-
1109 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...BRADFORD...NORTH CENTRAL
ALACHUA...SOUTHEASTERN BAKER...UNION...NORTHERN CLAY...DUVAL...
SOUTHERN CAMDEN AND SOUTHEASTERN CHARLTON COUNTIES UNTIL MIDNIGHT
EST...

* At 1108 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  west of Hilliard to near Glen St. Mary to 6 miles northeast of
  Palestine Community to near Worthington Spring. Movement was east
  at 45 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Jacksonville, St. Marys, Kingsland, Fernandina Beach, Orange Park,
  Starke, Hilliard, Lake Butler, Callahan and Raiford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3028 8149 3012 8166 3012 8168 3010 8168
      2993 8182 2987 8253 3013 8237 3026 8221
      3079 8205 3079 8198 3078 8197 3079 8196
      3082 8142 3077 8142 3053 8139
TIME...MOT...LOC 0408Z 266DEG 39KT 3066 8202 3026 8221 3013 8236 2993
8247

AK
Local storm report, Jan 31, 11:28 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1128 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     LAKE CITY               30.19N 82.64W
01/31/2021  M45 MPH          COLUMBIA           FL   AWOS

            WIND GUST OF 45 MPH WAS MEASURED BY LAKE CITY GATEWAY
            AWOS.

&&

WCORLESS

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
January 31, 11:45 PM EST
Where
Duval County, 0.55 mi SSW of Lake Forest
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
30.343, -81.635

A mesonet site near TIAA Bank Field measured a wind gust to 63 mph. The time was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934283.